Stimulants such as methamphetamines are given to patients as a treatment for their mental conditions. Although this is the intended use, a more potent formulation is being used as an illegal drug. The wide use of this recreational drug puts a lot of individuals at risk for an overdose of methamphetamine .
Read – Amoxicillin Overdose
What is Methamphetamine?
The action of stimulants in the body is to increase the production of neurotransmitters. When chemicals such as dopamine, norepinephrine and serotonin are increased, organs of the cardiovascular system and central nervous system.
This is the reason behind the euphoria and hyperactivity that the user feels once the drug is absorbed in the body. A weaker preparation of methamphetamine is available as a treatment for patients who are diagnosed with narcolepsy and Attention Deficit Hyperactivity Disorder (ADHD).
Methamphetamine is habit-forming drug and people who use this are at risk of being dependent from this recreational drug. Aside from the euphoria they experience, users also manifest increased respirations, talkativeness and increased activity after using the drug.
An addicted methamphetamine user can manifest the following physical symptoms: consistent skin picking that leads to multiple open sores in their skin, decay or loss of teeth and hair loss [1, 2, 3, 4].
How much is Methamphetamine Overdose?
The amount of amphetamine required to overdose an individual depends on several factors. One of these factors is the weight of the person using the drug in which the higher the weight is; the more drug is required to overdose a person.
As a person continuously uses the methamphetamine, the body develops a tolerance for the it. Because of it, the user would need to increase the amount of drug that they use in order to achieve their intended effect. Increasing the amount of methamphetamine used by the individual recreationally also increases the risk for overdosing on methamphetamine .
What are Methamphetamine Overdose symptoms?
The symptoms manifesting from an overdose of methamphetamine is an amplification of its effects. Some of these symptoms are occurrence of seizures, stroke, stomach pain, kidney damage or kidney failure, coma and difficulty in breathing.
There may also be changes in their behaviors such as having delusions or being paranoid of all the people around them. Because of this, they may pose as a danger not only to themselves but to other people as well [1, 2, 3, 4, 5].
What is Methamphetamine Overdose management?
Although a person who had overdosed on methamphetamine should be brought to the hospital right away, precaution must be observed before approaching them. If needed, police help can be enlisted in approaching these individuals.
When they arrived in the hospital, their condition will be assessed. An emergency intubation may be done if their breathing is erratic. They may be given supplemental oxygen or be connected with a breathing machine depending on their need.
Medications may also be given to address other symptoms that may have presented. The use of activated charcoal may benefit the patient but it should only be given to those who are alert to prevent the occurrence of aspiration. The prognosis of a methamphetamine depends on how soon medical help is going to be given to the patient.
Once the patient is stable, they may be referred to a methamphetamine detoxification program to prevent them from using the substance again [1, 2, 3, 4, 5].
How to prevent Methamphetamine Overdose?
The best way in preventing an overdose in methamphetamine is to prevent users from using the drug again. They should be referred to a methamphetamine detoxification and rehabilitation program. Family support is also important in this phase to ensure that the won’t be using the drug again [1, 2, 3, 4, 5].
The use of methamphetamine can lead to abuse and they can overdose from this substance. If you want to share more information about this, you can post it in the comment section below.
- Heller, J. L. (2015, April 23). Methamphetamine overdose. Retrieved from Medline Plus: https://medlineplus.gov/ency/article/007480.htm
- Project Know. (2016). Facts About Crystal Meth Overdoses. Retrieved from Project Know: http://www.projectknow.com/research/crystal-meth-overdose/
- Kish, S. J. (2008). Pharmacologic mechanisms of crystal meth. Canadian Medical Association Journal, 1679-1682.
- Timberline Knolls. (2016). Meth Addiction Symptoms and Effects. Retrieved from Timberline Knolls: http://www.timberlineknolls.com/drug-addiction/meth/signs-effects/
- Addiction Blog. (2013, April 1). Methamphetamine overdose: How much meth does it take to OD? Retrieved from Addiction Blog: http://drug.addictionblog.org/methamphetamine-overdose-how-much-meth-does-it-take-to-od/